The Legal Examiner Mark The Legal Examiner Mark The Legal Examiner Mark search twitter facebook feed linkedin instagram google-plus avvo phone envelope checkmark mail-reply spinner error close
Skip to main content

September 3, 2010

A new study released Thursday has found that people who take a class of osteoporosis drugs called bisphosphonates such as Actonel (Risedronate), Boniva (Ibandronate) and Fosamax (alendronate) for more than five years may have double the risk of developing cancer of the esophagus.

The study entitled “Oral bisphosphonates and risk of cancer of oesophagus, stomach, and colorectum: case-control analysis within a UK primary care cohort” is published in the September 2, 2010 issue of the British Medical Journal.

Because adverse gastrointestinal effects such as indigestion, nausea, abdominal pain, erosion of the esophagus and esophageal ulcers are common with oral bisphosphonates prescribed for osteoporosis, researchers performed this study to determine if there were also increased incidences of cancers of the esophagus, stomach and colorectum.

In the study, researchers used the UK General Practice Research Database to review medical data on 2954 patients with esophageal cancer, 2018 with stomach cancer and more than 10,641 with colorectal cancer.

Researchers found the risk of esophageal cancer nearly doubled with 10 or more prescriptions for oral bisphosphonates and with prescriptions over about a five-year period. They found no evidence of an increased risk of cancers of the stomach and colorectum.

“Even if oral bisphosphonates increase esophageal cancer, the incidence in the population would be expected to remain relatively low,” Diane Wysowski, of the U.S. Food and Drug Administration’s Division of Division of Epidemiology, Office of Surveillance and Epidemiology said in a study editorial.

The FDA has collected 68 reports of esophageal cancer in patients taking bisphosphonates, half from the U.S. and the rest from Europe and Japan. Wysowski wrote of the esophageal cancer cases in a letter to the editor in the January 2009 issue of the New England Journal of Medicine.

“Nevertheless, the possibility of adverse effects on the esophagus should prompt doctors who prescribe these drugs to consider risks versus benefits, to ask patients about digestive disorders before prescribing, and to reinforce directions on the basis of the individual product with each prescription (take on rising for the day with a full glass of plain water at least 30 minutes or one hour before the first food, beverage, or medication, and do not recline for at least 30 minutes or one hour and not until after the first food of the day) with each prescription,” Wysowski said. “In addition, doctors should tell patients to report difficulty in swallowing and throat, chest, or digestive discomfort so that they can be promptly evaluated and possibly advised to discontinue the drug.”

"What we lack at present is a full picture of the benefits versus risks for long-term use of bisphosphonates, which are increasingly commonly prescribed," lead researcher Dr. Jane Green, a clinical epidemiologist of Oxford University’s Cancer Epidemiology Unit, told HealthDay. "Our results are a small part of this picture."

Comments are closed.

Of Interest